Q. I have attempted to stop taking Paxil. The sickness and body reactions experienced after 3 days were horrible, however. I cannot afford to take that much time off work and I had no idea how long the effects would last. When I explained it to my doctor he said “Don’t worry, it’s ok for you to stay on the medication indefinetly.” HELP!
Q. I am frustrated by the lack of warning about what will happen when you try to discontinue Cymbalta. When I tried to stop, I only lasted 5 weeks after being sooo sick out of my mind. I was reduced to an emotional wreck.
It is WITHDRAWAL! I used to praise the working of this drug, until I was forced by financial difficulties and insurance confusion to have to end my medication.
In the ensuing horror of “discontinuation syndrome,” I almost lost my job and my mind.
Absolutely nobody warned me what could happen. I am back on Cymbalta, but I no longer feel the benefits of this drug relating to my depression. I wake up wishing I were dead and go to sleep praying that I don’t wake up. I live in utter fear that from month to month I won’t be able to come up with all the copays, deductibles, share of costs, denials and whatever other words relate to we-don’t-pay-anything health insurance.
I feel hooked and dependent on this drug.
A. We are outraged that drug companies, doctors and the FDA do not adequately warn patients about the possibility of withdrawal when they stop certain antidepressant medications. We have heard from many people that discontinuing drugs like citalopram (Celexa), desvenlafaxine (Pristiq), duloxetine (Cymbalta), escitalopram (Lexapro), paroxetine (Paxil), sertraline (Zoloft) and venlafaxine (Effexor) can cause some very unpleasant symptoms. They can include:
- Brain “Zaps” (electric shock-like senstations in the brain)
- Dizziness, light-headedness, vertigo, feeling faint
- Anxiety, irritability, hostility
- Nausea, diarrhea, digestive upset
- Tremor, hands shaking, nerve tingles, strange sensations
- Fatigue, tiredness, lack of energy
- Visual disturbances
Doctors sometimes call this “discontinuation syndrome.” That just doesn’t do this problem justice. And when the FDA or the drug company suggests that you should talk to your doctor they are just covering their derrieres. There are very few studies providing physicians clear guidelines about how to help patients discontinue antidepressant medications. As a result, many doctors are flying by the seat of their pants. They make up a “gradual withdrawal” program. It may work for some but not for others.
Here is an example of just such a home-made withdrawal program:
“As a counselor myself, I am appalled at the lack of info on Cymbalta withdrawal. I took it after the death of our infant son. It did help at first …but I also started gaining weight and become isolated and “numb.” I am a writer and photographer and I completely lost my ability to create. My migraines worsened.
“After decreasing my dose from 60 to 30 mg, I experienced severe night sweats, anxiety and feeling like my throat was closing up, nausea and extreme irritability. After educating myself on the best way to withdraw, I had to talk my doctor into this regimen. I weaned from 30 to 20 mg for two weeks. Then I added 10 mg of Prozac in the AM for two weeks along with Cymbalta. Then I started carefully pulling apart my capsules and pouring 1/3 out, 1/2 and then 2/3 out over the next 3 weeks all while still taking 10 mg Prozac. I then took just the Prozac for a week and then one more week of Prozac every other day.
“It’s been three weeks since I’ve taken any Cymbalta. No major withdrawals… some minor throat tightening and sweats. Definitely irritable but managing. My creativity is back, as is my passion for life. Good luck to all.”
We wish we could tell you that there was a sure-fire formula to phase off antidepressants so that there would be no symptoms. Each person is different and likely will require a tailored approach. A compounding pharmacist can create a series of lowered doses over a long period of time, but this will require assistance from a prescribing physician.
You can also learn more about withdrawal from antidepressants and nondrug approaches in our Guide to Dealing With Depression. We also have a section about mistakes doctors make when treating people with depression in our book, Top Screwups Doctors Make and How to Avoid Them. And we have lots of alternative approaches in our book, Best Choices From The People’s Pharmacy.
Please share your own story below. We hope someday to be able to offer people some clear guidelines to successful withdrawal from a variety of drugs, including acid-suppressing proton pump inhibitors (PPIs) like omeprazole (Prilosec), lansoprazole (Prevacid) and esomeprazole (Nexium). We would also like to know how people have successfully discontinued drugs like alprazolam or lorazepam. Maybe someday the FDA will require drug manufacturers to alert physicians and patients to withdrawal problems and successful strategies for discontinuing such drugs.